Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 227, NWS Mobile, AL

July 21, 20224 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 21, 2022, 9:42 PM CDT for 4 counties in Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2022, 9:42 PM CDT (02:42 UTC)
Expired
Jul 21, 2022, 10:45 PM CDT
In force
63 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 148 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 9:10 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2022-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2022-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2754 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

634 
WUUS54 KMOB 220242
SVRMOB
ALC023-025-129-131-220345-
/O.NEW.KMOB.SV.W.0227.220722T0242Z-220722T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
942 PM CDT Thu Jul 21 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Choctaw County in southwestern Alabama...
  Northeastern Washington County in southwestern Alabama...
  Clarke County in southwestern Alabama...
  Southwestern Wilcox County in south central Alabama...

* Until 1045 PM CDT.

* At 942 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles south of Nellieburg to near Putnam to 7
  miles south of Yellow Bluff, moving southwest at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Thomasville, Butler, Grove Hill, Whatley, Pine Hill, Lisman, Silas,
  Coffeeville, Pennington, Fulton, Gilbertown, Yellow Bluff and
  Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
      3218 8801 3209 8804 3205 8812 3199 8810
      3199 8767 3201 8762 3213 8762 3204 8746
      3170 8753 3170 8757 3155 8757 3152 8762
      3148 8757 3141 8760 3173 8846 3231 8842
TIME...MOT...LOC 0242Z 043DEG 20KT 3234 8880 3201 8806 3186 8750 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
1 follow-up statement
443 
WWUS54 KMOB 220344
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1044 PM CDT Thu Jul 21 2022

ALC023-025-129-131-220353-
/O.EXP.KMOB.SV.W.0227.000000T0000Z-220722T0345Z/
Choctaw AL-Washington AL-Clarke AL-Wilcox AL-
1044 PM CDT Thu Jul 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR CHOCTAW...NORTHEASTERN
WASHINGTON...CLARKE AND SOUTHWESTERN WILCOX COUNTIES WILL EXPIRE AT
1045 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire.  However
gusty winds up to 55 mph are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Alabama.

LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
      3218 8801 3209 8804 3205 8812 3199 8810
      3199 8767 3201 8762 3213 8762 3204 8746
      3170 8753 3170 8757 3155 8757 3152 8762
      3148 8757 3141 8760 3173 8846 3231 8842
TIME...MOT...LOC 0343Z 043DEG 20KT 3209 8907 3176 8833 3162 8777 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:40 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 21, 6:40 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
640 PM CDT Thu Jul 21 2022

.AVIATION...
00Z issuance...VFR conditions prevail for the time being across
the region. An organizing complex of thunderstorms to the north
over central AL will continue to push south this evening affecting
much of interior southwestern into south-central AL. Expect
strong and variable wind gusts with this complex along with
reductions in ceilings and/or visibility to at or below IFR
category. Off and on scattered storms are anticipated elsewhere,
posing similar hazards although on a more localized scale. The
forecast becomes uncertain late overnight into the morning hours
Friday, although anticipate VFR conditions to prevail with some
locations continuing to experience reduced ceiling and visibility
due to thunderstorms across southeast MS, southwest AL, and the FL
panhandle. MM/25

&&

.PREV DISCUSSION... /issued 405 PM CDT Thu Jul 21 2022/

NEAR TERM UPDATE /Now Through Friday/...The near term forecast is a
rather complicated one, as the Southeast US remains situated
within an upper- level deformation zone, with upper ridging to the
west and east and upper troughing to the north and south. For our
region, upper-level flow is generally out of the north to
northeast as the upper ridge axis remains located just to our
north, across central AL/MS. Meanwhile, a subtle, embedded
shortwave is located over the Central US. Guidance suggests that
this shortwave will continue to push southeastward, within the
flow aloft, and approach our region from the north during the
evening hours as it rounds the eastern periphery of the ridge. By
Friday, the shortwave lingers over the northern Gulf of Mexico as
the upper ridge attempts to build eastward into our region. At the
surface, a frontal boundary is currently draped across western
Tennessee. This will continue to push southeastward before
stalling over the northern MS/AL region.

Currently across the local region, scattered showers and
thunderstorms are developing along the sea breeze boundary. With
ample moisture in place (PWATs around 1.9 to 2.1 inches) and plenty
of instability to work with (MLCAPEs around 2500 to 3500 J/kg),
storms are expected to continue popping up along the sea breeze
during the remainder of the afternoon and into the early evening as
it pushes inland. Looking to our north, a cluster of strong
thunderstorms are ongoing over the central AL/GA state line and are
slowly moving to the south and west. Additional storms are also
beginning to develop within the moist and highly unstable
environment over central AL (MLCAPEs in excess of 3500 J/kg). With
very steep low level lapse rates, as well as some dry air above
700mb, DCAPEs in that region are around 1000 to 1500 J/kg. This
will, in turn, help to produce outflow boundaries, which will act as
a focus for additional storms to develop, especially as the embedded
shortwave begins pushing into the MS/AL/TN region. Guidance suggests
that these storms may begin to coalesce during the early evening
hours and organize into an MCS (or similar type of feature), quickly
propagating southward through our area during the mid/late evening
and overnight hours. Although shear remains rather weak, the high
amounts of instability (even after the loss of daytime heating) and
high DCAPEs suggest that storms within this feature will have the
potential to become strong or even severe, with the primary hazards
being gusty to locally damaging winds, heavy rain, and small hail.
SPC currently has areas north of I-10 outlooked with a MARGINAL Risk
of severe storms for tonight and a SLIGHT Risk skirting the extreme
northern part of our area and then extending northward through
central AL. This feature will begin to decrease in intensity as it
approaches the coast due to lower instability values.

For Friday, convective coverage will likely depend on the timing of
the aforementioned feature, as well as how well the environment can
recover after it passes through. With the uncertainties in place,
reduced PoPs to 40 to 60 percent, with the best coverage over the
southern half of the region to account for sea breeze development.

Lows tonight will be in the mid to upper 70s, with low 80s along the
coast. Highs on Friday will be in the upper 80s to low 90s, with
heat indices remaining below Heat Advisory criteria (97 to 102
degrees). /96

SHORT TERM /Friday night Through Sunday night/...An upper level
ridge over the Plains states will begin to shift east and center
itself over the Tennessee Valley through the weekend. Mid level
heights rise over our forecaster as well which should help to
reduce overall convective coverage through the weekend.

Despite the increased heights aloft, there will still be daily
development of scattered showers and thunderstorms along a
developing sea breeze circulation near the coast spreading inland
each day. Kept pops near climatology with the increasing
subsidence aloft but continuation of deep moisture and the
presence of the low level forcing mechanism. Greatest coverage
will be near the coast with decreasing chances across the interior
portions of the forecast area.

The increasing ridging aloft and overall reduced storm coverage
will support rising temperatures. High temperatures will range
from the lower 90s along the immediate beaches, to the mid and
upper 90s across the interior both Saturday and Sunday. These
increasingly hot temperatures will combine with seasonably high
humidity values to force heat indices into the dangerous category,
ranging between 108 and 112 degrees during peak heating. Very warm
and humid overnight conditions will also persist with lows in the
middle 70s to around 80 degrees through the weekend. Heat
advisories will likely be needed for much of the forecast area
for the upcoming weekend. /JLH

EXTENDED TERM /Monday Through Thursday/...The upper ridge
gradually shifts east through the extended forecast period. A
series of shortwaves in developing easterly to southeasterly flow
aloft coincident with increasing deep tropical moisture from the
Caribbean will result in increasing coverage of showers and
thunderstorms into next week, especially by the end of the
extended forecast period. This is supported both by the
operational global models as well as the latest ensemble guidance
during this time period. Daily high temperatures should be a few
degrees lower as compared to the weekend with heat index values
falling back to near normal summertime levels through the extended
forecast period. /JLH

MARINE...A light to moderate southwesterly flow will persist
through Friday, becoming more southerly Friday night and through the
weekend. Isolated to scattered showers and thunderstorms can be
expected across the marine zones each day. Otherwise, no significant
impacts are anticipated. /96

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:11 PM CDTSevere Thunderstorm WarningMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 2 more94 min
Jul 21, 9:32 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Escambia, Monroe, Wilcox58 min
Jul 21, 10:23 PM CDTSpecial Weather StatementMOBConecuh, Escambia, Monroe67 min
Jul 21, 10:37 PM CDTSpecial Weather StatementMOBChoctaw, Clarke, Washington53 min
Jul 21, 10:58 PM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Washington, Wilcox3 hr
Jul 21, 11:17 PM CDTSpecial Weather StatementMOBMobile43 min
Jul 21, 11:20 PM CDTSpecial Marine WarningMOB35 min
Jul 21, 11:27 PM CDTSpecial Weather StatementMOBBaldwin63 min
Jul 21, 11:31 PM CDTSpecial Weather StatementMOBWashington59 min
Jul 22, 12:11 AM CDTSpecial Weather StatementMOBBaldwin, Mobile64 min
Jul 22, 12:25 AM CDTSpecial Marine WarningMOB95 min
Jul 22, 3:08 AM CDTSpecial Marine WarningMOB67 min
Jul 22, 11:29 AM CDTSpecial Marine WarningMOB91 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.